Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Jul 19, 2014, 7:44 PM PDT for Plumas County, California. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2014, 7:44 PM PDT (02:44 UTC)
- Expired
- Jul 19, 2014, 8:15 PM PDT
- In force
- 31 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
County Plumas County, CA
The radar
The Beale AFB radar (KBBX), 102 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 7:55 PM PDT | TSTM WND GST 40 | Chester, CA | SPOTTER REPORTED PEA SIZED HAIL, ROADWAY FLOODING, 40MPH WIND GUSTS, FREQUENT LIGHTNING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 3636 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KSTO 200244
SVRSTO
CAC063-200315-
/O.NEW.KSTO.SV.W.0004.140720T0244Z-140720T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
744 PM PDT SAT JUL 19 2014
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA...
THIS INCLUDES THE CITY OF CHESTER...
* UNTIL 815 PM PDT
* AT 736 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM...NEAR CHESTER...AND MOVING WEST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE AFFECTING...
CHESTER AND LAKE ALMANOR
* LARGE HAIL IN EXCESS OF AN INCH...VERY HEAVY RAIN...AND WIND GUSTS
IN EXCESS OF 50 MPH ARE POSSIBLE WITH THIS STORM.
* BOATERS ON LAKE ALMANOR SHOULD SEEK SHELTER IMMEDIATELY.
LAT...LON 4044 12106 4038 12105 4026 12106 4024 12101
4022 12100 4016 12133 4042 12137
TIME...MOT...LOC 0241Z 092DEG 17KT 4033 12118
$$
JHMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:52 PM PDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jul 19, 2:52 PM PDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 252 PM PDT Sat Jul 19 2014 .Synopsis... An upper level disturbance moves northward into northern California tonight and Sunday with the greatest probability for thunderstorms over mountains. The overnight activity may only trigger sprinkles or a few showers over the valley tonight into early Sunday. An offshore trough may trigger thunderstorms over Shasta/Plumas county areas Monday. && .Short Term Discussion (Today through Tuesday)... Monsoonal moisture will continue to spread northward over the region this weekend. The moisture is being directed northward from a weak upper level low off the coast and high pressure over the southwest. Models indicate an increase in moisture moving north over the area later today and this evening. Model soundings indicate very moist profiles and the potential for heavy rainfall with thunderstorms. The greatest instability will be over the mountains but a wave moving northward late this evening into Sunday morning will bring a chance of showers to the lower elevations along with possible isolated thunderstorms. The disturbance will move northward through the region on Sunday but linger over the northern areas for Monday. That feature combined with a low pressure trough deepening along the coast may enhance activity over the northern areas both Sunday and Monday. Increased cloud cover for Sunday and Monday will bring cooler temperatures. The low will deepen along the coast on Tuesday and may continue to bring afternoon thunderstorms to the northern mountain areas. Good onshore flow will continue the next several days and temperatures will be below normal for this time of year. .Extended Discussion (Wednesday through Saturday) Upper low forecast by extended models to move through the PacNW Wednesday into early Thursday with southern portions of the trough extending into NorCal. Main impact appears to be minor synoptic cooling with an increased onshore flow. 4 corners high then progged to gradually build northwestward back into NorCal for a warming trend beyond midweek. Triple digit heat appears to return to portions of the Central Valley by Friday with additional warming into the weekend. Will need to watch for the potential of monsoonal moisture to make its way into forecast area late in the period but for now will keep a dry forecast through day 7. && .Aviation... Subtrpl mstr lifts ovr the fcst area fm the S ovr the nxt 24 hrs with sct-bkn clds genly AOA 120 amsl. Isold/Sct tstms alg Siernev crest and hyr elevs of Wrn Plumas and Ern Shasta cntys thru abt 05z Sun otrw VFR conds. S-E flow alf with lcl Wly sfc wnd gsts to 30 kts poss ovr hyr mtn trrn til 05z, stgr nr stms, and thru Delta ovngt. && .STO Watches/Warnings/Advisories... None. &&
In the hours before
Special weather statement, Jul 19, 2:11 PM PDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
211 PM PDT SAT JUL 19 2014
CAZ069-192200-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
211 PM PDT SAT JUL 19 2014
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME NORTHEASTERN AMADOR COUNTY IN CENTRAL CALIFORNIA
EAST CENTRAL EL DORADO COUNTY IN CENTRAL CALIFORNIA
SOUTHWESTERN ALPINE COUNTY IN CENTRAL CALIFORNIA
EXTREME NORTH CENTRAL TUOLUMNE COUNTY IN CENTRAL CALIFORNIA
UNTIL 300 PM PDT
AT 207 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EBBETTS PASS THIS STORM WAS NEARLY
STATIONARY. OTHER THUNDERSTORMS ARE DEVELOPING NEAR THE CREST AND
WILL CONTAIN HEAVY RAIN...HAIL AND FREQUENT LIGHTNING THROUGH THE
AFTERNOON.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
LOOKOUT PEAK AND HERMIT VALLEY BASIN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3838 11983 3874 12020 3882 12003 3880 12001
3876 11999 3874 12000 3873 11998 3869 11997
3845 11968
TIME...MOT...LOC 2110Z 081DEG 2KT 3850 11980
RBSpecial weather statement, Jul 19, 4:09 PM PDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
409 PM PDT SAT JUL 19 2014
CAZ069-200000-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
409 PM PDT SAT JUL 19 2014
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME SOUTHEASTERN ALPINE COUNTY IN CENTRAL CALIFORNIA
NORTH CENTRAL TUOLUMNE COUNTY IN CENTRAL CALIFORNIA
UNTIL 500 PM PDT
AT 406 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN RURAL AREAS SOUTH OF HIGHWAY 108...AND SOUTH
OF DARDANELLE AND EAST OF STRAWBERRY. THIS STORM WAS NEARLY
STATIONARY.
ANOTHER STORM ALONG THE MONO AND TUOLUMNE COUNTY BORDER IS MOVING TO
THE WEST AND COULD MERGE WITH THE STORM IN EASTERN TUOLUMNE COUNTY
AS WELL.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTHEASTERN TUOLUMNE COUNTY...
LAT...LON 3809 11974 3808 11980 3819 11997 3834 11988
3842 11965 3835 11962 3828 11963 3825 11960
3820 11961 3818 11959
TIME...MOT...LOC 2306Z 038DEG 2KT 3819 11971
JHMSpecial weather statement, Jul 19, 7:31 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
731 PM PDT SAT JUL 19 2014
CAZ068-200300-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
731 PM PDT SAT JUL 19 2014
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL LASSEN COUNTY IN NORTHERN CALIFORNIA
NORTHWESTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA
UNTIL 800 PM PDT
AT 730 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF CHESTER LAKE ALMANOR..MOVING
NORTHWEST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND DANGEROUS LIGHTNING.
BOATERS ON LAKE ALMANOR SHOULD IMMEDIATELY SEEK SHELTER. DO NOT BE
ON A LAKE DURING ELECTRICAL STORMS.
LOCATIONS IMPACTED INCLUDE...
CHESTER...
ALMANOR...INCLUDING LAKE ALMANOR
LAT...LON 4046 12120 4046 12106 4044 12104 4027 12105
4022 12098 4021 12098 4015 12129 4031 12135
4042 12137
TIME...MOT...LOC 0230Z 114DEG 13KT 4033 12111
JHMThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 12:00 PM PDT | Flash Flood Watch | STO | Tuolumne | 8 hr |
| Jul 20, 1:07 PM PDT | Flash Flood Warning | STO | Tuolumne | 6 hr |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.